Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
cinnamon_stix

synthroid is causing my breakouts

Recommended Posts

All this time I thought smoking was the cause of my acne flare up when it has nothing to do with it. I was diagnosed with hypothyroidism and was given 50 mcg of synthroid. Since starting synthroid my skin has been breaking out, and severly red and sensitive. I can't put any products on my face without my skin starting to burn. I recently read posts on other sites about people who have experienced the same thing..breakouts, and sensitivity. Now I know why my face looks so bad. Im so torn apart because synthroid changed my life. It helped me loose all the weight I abnormally gained so now im back to normal weight, my moods are better, I sleep better..but im so depressed because now I have to choose between clear skin and being fat and depressed...or having acne with stable moods and weight. Please, any advice would help because I don't know what to do.

Share this post


Link to post
Share on other sites

Well, I'm not sure what acne treatments you have all tried, but if you could find an acne treatment that would help you, that would enable you to stay on the synthroid. Have you tried the acne.org regimen or retinoids? Another suggestion would be to see if it's possible to reduce the amount of synthroid instead of totally stopping, see if you could reduce the acne somewhat so that treatments could better control it but still have some symptom reduction from the hypothyroidism. A low glycemic diet has helped some people with their acne and it helps some people with weight, so maybe that could be one part of your solution to this problem too. Maybe there's some natural remedies that would help the thyroid. I'm not a doctor, so I'm not sure if there's anything else your doctor could do for you to help with the hypothyroidism. It might be worth talking to your doctor about. I know how frustrating acne can be, I hope you can find a solution that will help you with both the thryoid and the acne.

Share this post


Link to post
Share on other sites

My husband has been on Synthroid for years. He has perfect skin (curse him, but I hope our kids get his genes), but he hasn't been able to lose weight simply from getting his thyroid right, and he has also suffered from hair loss. NO ONE in his family has hair loss, so we think it's an effect of the synthroid and/or the hypothyroidism. I have read for a couple of years about a hypothyroid drug called Armour Thyroid. It is derived from pig thyroid vs the synthetic hormone. It also contains both the T3 and T4 hormones, whereas Synthroid only contains one of them, T3 I think. Anyway, we recently insisted on his switching to see if it makes a difference. His doctor, a GP, was surprisingly willing to do it, but it will take some tweaking to get the dose right. He was on 113 mcg of Synthroid and they started him on 60mcg of Armour, but it wasn't quite right so he's gone up to 90 mcg. This has been in the last 3 weeks, but I have read a lot of positives about this drug. Esp in comparison to Synthroid. As another positive, it is dirt cheap. We were paying around $25 for synthroid and the 90 mcg is only $7 for a months' worth.

Are you on the generic for Synthroid or the name brand? My husband's doctor told him that flip flopping b/t the two isn't an option and if you start on one, you should stay on it. So in my husband's case, he started on the name brand.

I would encourage you to do research on this medication, and then ask your doctor about it. I have heard that many doctors are reluctant to prescribe it, so we really got lucky in that regard. He had never prescribed it before, but was still willing to do it. It is true, that there was a supply issue a couple of years ago, but for the time being that appears to be resolved and has been for a while, according to our pharmacist.

HTH,

May

Edited by May853

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×